Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 233, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Oct 11, 2006, 7:47 PM EDT for Raleigh County, West Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 11, 2006, 7:47 PM EDT (23:47 UTC)
- Expired
- Oct 11, 2006, 8:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Raleigh County, WV
The radar
The Charleston,WV radar (KRLX), 81 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 112347 SVRRLX WVC081-120030- /O.NEW.KRLX.SV.W.0233.061011T2347Z-061012T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 747 PM EDT WED OCT 11 2006 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RALEIGH COUNTY IN WEST VIRGINIA * UNTIL 830 PM EDT * AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF SOPHIA...OR ABOUT NEAR MULLENS...AND MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... COAL CITY AND SOPHIA... CRAB ORCHARD... PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3770 8140 3754 8129 3772 8095 3784 8105 $$ 13
1 follow-up statement
000 WWUS51 KRLX 120014 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 814 PM EDT WED OCT 11 2006 WVC081-120030- /O.CON.KRLX.SV.W.0233.000000T0000Z-061012T0030Z/ RALEIGH WV- 814 PM EDT WED OCT 11 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR RALEIGH COUNTY... AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SHADY SPRING...MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3779 8114 3765 8110 3772 8095 3784 8105 $$ 13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 7:40 PM EDT, 7 minutes earlier.
Area forecast discussion, Oct 11, 7:40 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
740 PM EDT WED OCT 11 2006
.AVIATION...
STRONG COLD FRONT WILL MOVE EAST ACROSS THE CWA BY 07Z...WITH A
BRIEF PERIOD OF GUSTY WEST WINDS WITH FRONTAL PASSAGE. FRONTAL
PASSAGE...PRECEDED BY SHOWERS AND THUNDERSTORMS...IS EXPECTED AROUND
02Z AT HTS...03Z AT PKB...04Z AT CRW...05Z AT CKB AND BKW...AND 07Z
AT EKN. BEHIND THE FRONT MVFR CEILINGS...WITH SCATTERED LIGHT RAIN
SHOWERS MAINLY ACROSS THE NORTH UNTIL AROUND 09Z. AFTER 12Z CEILINGS
IMPROVING IN THE LOWLANDS FROM WEST TO EAST TO VFR CEILINGS AOA 3500
BY 15Z...BUT SLOWER IMPROVEMENT AT BKW AND EKN.
&&
.PREV DISCUSSION...
/ISSUED 355 PM EDT WED OCT 11 2006/
SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE TO DEVELOP AHEAD AND ALONG A COLD FRONT APPROACHING FROM
THE WEST. THE COLD FRONT WILL ENTER THE SOUTHEAST OHIO THIS EVENING
00-02Z TIME FRAME. CAT POPS ARE FORECAST TONIGHT...SPREADING EAST
AND DECREASING FROM WEST TO EAST TAKING THE PRECIP WITH IT THRU
EARLY THU MORNING. MODELS IN AGREEMENT WITH TIMING OF AN ARCTIC
FRONT EXPECTED TO ENTER THE SOUTHEAST OH AROUND 12Z THU MORNING.
THIS TIMING WILL BRING COOLER THAN GUIDANCE TEMPERATURES ACROSS THE
WEST SECTIONS AND SIMILAR TEMPS ELSEWHERE. AS A RESULT...HIGH OF THU
WILL BE IN THE LOW TO MID 50S.
AN UPPER LEVEL FEATURE /VORTWAVE/ ZIPS ALONG THURSDAY AFTERNOON
AND EVENING...WHICH WILL CAUSE SOME SHOWERS DURING THAT TIME
FRAME...ESPECIALLY FOR THE SOUTHEAST HALF OF THE CWA. TEMPS WILL
BE COLD ENOUGH AT HIGHER ELEVATIONS FOR SNOW TO MIX IN DURING THE
EVENING...BUT WITH VERY LITTLE IF ANY ACCUMULATION.
THE CHANCE FOR FROST IS A TOUGH CALL FOR EARLY FRIDAY
MORNING...WITH THE SET UP GOOD BUT NOT IDEAL. IT WILL TAKE MOST OF
THE NIGHT FOR THE CLOUDS TO CLEAR OUT IN THE HIGHER
ELEVATIONS...AND WHILE A SURFACE RIDGE OF HIGH PRESSURE WILL
BUILD OVER THE CWA...THE ACTUAL HIGH CENTER WILL BE WELL SOUTHWEST
IN OKLAHOMA/ARKANSAS.
I AM CONFIDENT ENOUGH FOR A FREEZE AT THE HIGHER ELEVATIONS /ABOVE
3000 FT/ TO HOIST A FREEZE WATCH FOR POCAHONTAS/RANDOLPH
COUNTIES...BUT HAVE ELECTED TO ONLY MENTION PATCHY FROST IN THE
ZONES FOR THE APPROPRIATE AREAS OF THE REST OF THE CWA. I AM STILL
SOMEWHAT CONCERNED ABOUT THE FAR NORTHWEST ZONES /SE OHIO/...BUT
AM BANKING ON THERE STILL BEING JUST ENOUGH OF A LIGHT STIRRING
WIND. REGARDLESS OF WHAT HAPPENS THURSDAY NIGHT...FRIDAY NIGHT
LOOKS TO BE MUCH MORE IDEAL FOR A KILLING FROST AT HIGH
ELEVATIONS...AND PATCHY FROST FOR MOST OF THE REST OF THE CWA.
LONG TERM /SATURDAY THROUGH WEDNESDAY/...
STILL LOTS OF UNCERTAINTY ON THE OVERALL PATTERN EVOLUTION FOR THE
EXTENDED RANGE AS THE MODELS ARE PROVIDING A PLETHORA OF SOLUTIONS.
OVERALL...IT APPEARS THAT THE LARGE EASTERN VORTEX OVER ONTARIO
WILL BEGIN TO LIFT BACK NORTHWARD INTO HUDSON BAY AND HEAD
POLEWARD. THIS WILL ALLOW FOR SOME MODERATE HEIGHT RISES ON
SATURDAY AND SUNDAY. WITH HIGH PRESSURE IN PLACE AT THE
SURFACE...EXPECT DRY WEATHER...BUT TEMPERATURES WILL STILL BE ON
THE COOL SIDE SATURDAY. 850 TEMPERATURES IN THE 0C--2C RANGE WILL
HOLD VALUES IN THE 50S FOR MOST AREAS ON SATURDAY...WITH SOME
WARMING ON SUNDAY AS THE HEIGHTS RISE AND THE FLOW TURNS MORE
SOUTHERLY. COULD SEE SOME INCREASE IN CLOUDS ON SUNDAY AS A WARM
FRONT BEGINS TO DEVELOP TO THE SOUTHWEST AND WARM ADVECTION
INCREASES. HAVE HELD OFF ON ANY POPS AT THIS POINT AS THE SURFACE
WILL BE DRY AND SHOULD TAKE TIME FOR THE LOWER LAYERS OF THE
ATMOSPHERE TO MOISTEN.
FOR MONDAY THROUGH WEDNESDAY...THE TIMING AND EVOLUTION OF THE
PATTERN BECOME MUCH MORE UNCERTAIN. THE DEVELOPMENT OF A RIDGE
OVER THE GULF OF ALASKA SHOULD LEAD TO A TROUGH OVER WESTERN
CANADA AND THE NWRN US. CONSEQUENTLY...DOWN STREAM YOU WILL SEE
HEIGHTS RISING OVER THE EASTERN US AND RIDGE BUILDING OVER THE
SERN US. THE FEATURE THAT IS HARD TO PREDICT AND TIME IS WHEN A
CLOSED LOW OFF THE SRN CA COAST WILL FINALLY GET PICKED UP AND
EJECTED EASTWARD. TYPICALLY...THE MODELS ARE TOO FAST TO EJECT
THESE SYSTEMS SO THE TIMING DETAILS OF THE WEATHER SYSTEM IS VERY
UNCERTAIN. WITH THIS PATTERN EVOLUTION...HAVE GONE WITH THE HPC
PATTERN FOR NOW WHICH COULD LEAD TO A CHANCE FOR SHOWERS MONDAY
THROUGH WEDNESDAY...BUT AGAIN THERE IS LOTS OF UNCERTAINTY HERE.
SO WHILE HAVE GONE WITH A CHANCE OF SHOWERS EACH DAY...THERE WILL
BE PERIODS OF DRY WEATHER MIXED IN AS WELL. FOR
TEMPERATURES...HAVE PLAYED NEAR THE GUIDANCE...BUT COULD SEE
VARIATION HERE AGAIN WITH THE RIDGE BUILDING COULD SEE WARMER
VALUES AS 850 TEMPERATURES PUSH 10-12C.
PREV DISCUSSION...
/ISSUED 149 PM EDT WED OCT 11 2006/
AVIATION /18Z TO 18Z/...
MODELS DIFFER ON TIMING OF PRECIPITATION AHEAD OF COLD FRONT FROM 18
THRU 00Z. HAVE KEPT SHRA AT HTS...PKB...CKB...AND EKN THRU 20-22Z
PER RADAR AND SATELLITE TREND. LOCAL WRF SHOWS ADDITIONAL SHOWERS
DEVELOPING OVER KY AREA MOVING NORTHEAST ACROSS HTS AND
CRW...SPREADING NORTH AND NORTHEAST TO AFFECT THE NORTHERN SITES BY
LATE AFTERNOON INTO THE EVENING. THESE LATER PRECIP ACTIVITY JUST
AHEAD AND ALONG THE FROPA WHICH IS EXPECTED TO ENTER THE SOUTHEAST
OH AROUND 07Z TONIGHT. NAM/WRF SEEMS TO HAVE A GOOD TIMING WITH THIS
FRONT BRINGING A STRONG TEMPERATURE GRADIENT...AND SHARP WIND
SHIFTING FRO THE WEST AROUND 07Z. HAVE INCLUDED ANOTHER ROUND OF
SHOWERS WITH ISOLATED THUNDERSTORMS POSSIBLE WITH THE FRONT.
RAINFALL ACTIVITY DECREASES WITH THE AFOREMENTIONED FRONT. A
SECOND...FRONT IS EXPECTED TO ENTER THE AREA FROM THE WEST BY THU
12Z...SHIFTING WINDS FROM THE NORTHWEST. RELATIVELY DRIER CONDITIONS
EXPECTED ON THU. HOWEVER...LOW TO MID CLOUDS WILL PERSISTS ON THU.
OVERALL...VFR CONDITIONS EXPECTED. ANY MODERATE TO STRONG SHOWER OR
THUNDERSTORM COULD DROP VIS AND CEILINGS TO MVFR/IFR ALONG THEIR
PATH....ACCOMPANIED BY GUSTY WINDS...SPECIALLY ALONG THE FRONT.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FREEZE WATCH FOR WVZ046-047 FROM MIDNIGHT FRIDAY TO 9 AM
FRIDAY.
OH...NONE.
KY...NONE.
VA...NONE.
&&
AVIATION...JMVHazardous weather outlook, Oct 11, 4:20 PM EDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 420 PM EDT WED OCT 11 2006 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>019-024>026-120830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-MINGO-LOGAN-BOONE- 420 PM EDT WED OCT 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS EVENING...AHEAD OF A STRONG COLD FRONT. SOME OF THESE STORMS COULD PRODUCE GUSTY WINDS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PATCHY FROST IS POSSIBLE BY DAWN EARLY FRIDAY MORNING...BUT A MORE WIDESPREAD FROST IS LIKELY EARLY SATURDAY MORNING. FROST ADVISORIES MAY BE ISSUED IN THE NEAR FUTURE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. WVZ020-027>040-120830- DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR- 420 PM EDT WED OCT 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PATCHY FROST IS POSSIBLE BY DAWN EARLY FRIDAY MORNING...BUT A MORE WIDESPREAD FROST IS LIKELY EARLY SATURDAY MORNING. FROST ADVISORIES MAY BE ISSUED IN THE NEAR FUTURE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. WVZ046-047-120830- POCAHONTAS-RANDOLPH- 420 PM EDT WED OCT 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FREEZE WATCH HAS BEEN ISSUED FOR EARLY FRIDAY MORNING. A KILLING FREEZE IS EXPECTED ABOVE 3000 FEET ELEVATION. PATCHY FROST IS POSSIBLE BELOW 3000 FEET EARLY FRIDAY MORNING...BUT A MORE WIDESPREAD AND KILLING FROST IS EXPECTED EVEN AT THE LOWER ELEVATIONS OF RANDOLPH AND POCAHONTAS COUNTIES EARLY SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MDP
In the hours before
Special weather statement, Oct 11, 5:15 PM EDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 515 PM EDT WED OCT 11 2006 KYZ102-105-112145- CARTER KY-LAWRENCE KY- 515 PM EDT WED OCT 11 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER GRAYSON LAKE STATE PARK...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE WEBBVILLE...DENTON AND GRAYSON. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF A HALF INCH TO AN INCH PER HOUR...CAUSING PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 18
Special weather statement, Oct 11, 5:36 PM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 536 PM EDT WED OCT 11 2006 KYZ101-103-OHZ087-WVZ005-006-112215- GREENUP KY-BOYD KY-LAWRENCE OH-CABELL WV-WAYNE WV- 536 PM EDT WED OCT 11 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CANNONSBURG...MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE RUSH... PRINCESS...NAPLES...COALTON...WESTWOOD AND RUSSELL. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS NEAR ONE HALF OF AN INCHES PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 18
Special weather statement, Oct 11, 7:34 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 734 PM EDT WED OCT 11 2006 WVZ027-036-037-120000- CLAY WV-NICHOLAS WV-FAYETTE WV- 737 PM EDT WED OCT 11 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS MOVING OUT OF KANAWHA COUNTY...INTO CLAY ...NICHOLAS...AND FAYETTE COUNTIES. THE LINE OF STORMS WAS EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SWISS AND GAULEY BRIDGE. WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 13
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 4:01 PM EDT | Freeze Watch | RLX | 12 hr | |
| Oct 11, 5:50 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 40 min |
| Oct 11, 6:09 PM EDT | Tornado Warning | RLX | Logan, Mingo | 36 min |
| Oct 11, 6:41 PM EDT | Severe Thunderstorm Warning | RLX | Boone | 34 min |
| Oct 11, 7:09 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 36 min |
| Oct 11, 7:54 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas | 36 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.